Aches and Pains (including back pain) Symptoms and what you can do Most muscular pains are due to a sprain, strain or minor tear to a ligament or muscle in your body. This type of pain can range from mild to severe. Try taking paracetamol at the correct dosage for 2-3 days before contacting the doctor. CONTACT THE DOCTOR IF: The pain is severe and is not relieved by painkillers available at the pharmacy. You have back pain which has spread to the leg You have chest pain which has spread to your arm The pain is associated with ‘pins & needles’/numbness Headache Adults If you have a headache and no other symptoms, try taking paracetamol at the correct dose. (See the doses overleaf for adults). CONTACT THE DOCTOR IF: The headache starts after an injury The headache is severe and lasts for more than 4 hours In children under 12 years of age You feel drowsy, vomit or if you have problems seeing clearly You have neck stiffness Sore Throat Symptoms and what you can do Most sore throats are caused by a viral infection which antibiotics cannot cure. The sore throat will usually disappear in a few days.To help relieve the pain on swallowing and if there is a temperature, take regular painkillers, such as paracetamol.(See recommended doses below) Drink plenty of non-alcoholic cold drinks. CONTACT THE DOCTOR IF: You have severe problems swallowing. You have severe breathing difficulties. The problem lasts for more than three days. You also have severe earache. Your temperature rises above 38.6ºC or 101ºF Leaflet adapted from East Lancashire PCT Coughs Most coughs are caused by viral infections and don’t last long. A cough which is caused by a virus cannot be treated with antibiotics. CONTACT THE DOCTOR IF: The coughing produces blood or green/yellow phlegm (spit) Breathing is accompanied by a pain in the chest, shortness of breath or wheezing Your cough lasts more than two weeks You have a high temperature and a cough lasting more than five days A child with these symptoms who is not swallowing The cough occurs mostly at night CALL 999 FOR AN AMBULANCE IF: You have severe breathing difficulties You notice that your child’s lips are blue in colour Recommended doses of Paracetamol These may be taken up to 4 times in 24 hours Children Age 3 months - 1 year 1 - 5 years Age 6 - 12 years Paracetamol liquid 120mg/5ml Dose 2.5ml to 5ml every four to six hours. 5ml to 10ml every four to six hours Paracetamol liquid 250mg/5mls Dose 5ml to 10ml every four to six hours. Adults Age Adults Paracetamol tablets 500mg Dose Two tablets every four to six hours If you are taking other medicines, always check with your pharmacist before taking paracetamol. Many cold and flu products already contain paracetamol. Using several products together can be very dangerous. If you already have a cold or flu medicine in the house, check that it has not passed its use-by date.